Hail, Richland
- When
- September 28, 2:46 PM CST
- Where
- Richland County, 1.6 mi ESE of La Mars
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.960, -96.670
The hail occurred one mile east of the LaMars elevator.
A line of thunderstorms formed in a zone of elevated instability over southeast North Dakota, and moved straight east into portions of west central Minnesota. A few of these thunderstorm cells became severe and produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A line of thunderstorms formed in a zone of elevated instability over southeast North Dakota, and moved straight east into portions of west central Minnesota. A few of these thunderstorm cells became severe and produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 28, 2:09 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 309 PM CDT SUN SEP 28 2008 .SHORT TERM... CHALLENGES FOR THE FORECAST IN THE SHORT TERM WILL BE TEMPERATURES AFTER THE POPS THIS EVENING AND TONIGHT. MODELS IN GOOD AGREEMENT WITH SYNOPTIC FEATURES. 12Z UPPER AIR ANALYSIS SHOWS 500MB LOW OVER EAST CENTRAL SASKATCHEWAN AND WEST CENTRAL MANITOBA. AT 20Z ASSOCIATED SFC LOW PRESSURE SYSTEM IS CENTERED OVER NORTHERN PORTIONS OF LAKE WINNIPEG WITH COLD FRONT STRETCHING FROM WINNIPEG TO CAVALIER TO JAMESTOWN. COLD FRONT IS EXPECTED TO CONTINUE TO THE EAST AND PUSH THRU THE FA BY 03-06Z. MODEL SOUNDINGS SHOW MOISTURE VERY LIMITED IN THE LOW LEVELS. THERE IS SOME LITTLE ELEVATED INSTABILITY CONFINED TO MY FAR EAST BY 00Z. SO KEPT THE SLIGHT CHANCE OF ISO THUNDER IN THE FORECAST. AS FOR MIN TEMPS TONIGHT WITH NW WINDS AND DECENT MIXING SHOULD LIMIT RADIATIONAL COOLING. 500MB PATTERN AMPLIFIES WITH SHORT WAVE DIGGING ACROSS THE GREAT LAKES REGION WITH INTER-MOUNTAIN RIDGE PUSHING UP INTO THE CANADIAN ROCKIES. THIS WILL SET UP DRY NW FLOW FROM MONDAY TO WEDNESDAY WITH MORNING LOWS GOVERNED BY HIGH PRESSURE WIND FIELDS. TUESDAY AM IS EXPECTED TO THE THE COOLEST WITH HIGH PRESSURE OVER THE FA. KEPT THE MENTION OF FROST ACROSS THE ENTIRE CWA. THE CYCLONIC FLOW WILL SET UP A FAIRLY TIGHT BAROCLINIC ZONE AT 850MB...KEEPING DAYTIME TEMPS LOWER ACROSS THE E AND NEAR NORMAL FOR THE VALLEY AND ABOVE NORMAL FOR THE WEST TUESDAY AND WEDNESDAY. .LONG TERM (THU TO SUN)... MODELS REMAIN IN PRETTY GOOD AGREEMENT FOR EARLY PART OF THE EXTENDED FORECAST...WITH NW FLOW AT 500 MB DOMINATING. DIFFERENCES THEN ARISE FOR THE WEEKEND IN REGARDS TO HOW FAST THE RIDGE WILL MOVE THROUGH THE N PLAINS. THUS...ENDED UP USING A MODEL COMPROMISE FOR LATER PERIODS. HOWEVER...WITH SURFACE HIGH PRESSURE DOMINATING THE N PLAINS FROM THU INTO SUN...WAS ABLE TO KEEP THE EXTENDED FORECAST DRY. TEMPERATURES SHOULD CONTINUE NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION... IFR CIGS HAVE LIFTED TO MVFR WITH HIGHER VFR DECKS ABOVE. ONCE FRONT PASSES THROUGH THE AREA THIS EVENING...EXPECT SOME CIRRUS TO REMAIN OVERNIGHT WITH NW WINDS HOLDING AROUND 10 KTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JK/NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 624 AM CDT SUN SEP 28 2008 MNZ001>009-013>017-022>024-027>032-040-291130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- 624 AM CDT SUN SEP 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EAST OF THE RED RIVER VALLEY DURING THE AFTERNOON HOURS. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PATCHY FROST IS POSSIBLE TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NDZ006>008-014>016-024-026>030-038-039-049-052>054-291130- TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY- NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND-WESTERN WALSH COUNTY- 619 AM CDT SUN SEP 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PATCHY FROST IS POSSIBLE TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
The Aberdeen radar (KABR), 146 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
1 hail. Local standard time, as filed.
The hail occurred one mile east of the LaMars elevator.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130190.